Acne patients who have been taking antibiotics for at least six weeks are twice as likely to develop an upper respiratory tract infection as those who aren’t on antibiotic treatment, according to the results of a new study.
Patients who need antibiotics for acne should not stop taking the drugs, Dr. David J. Margolis of the University of Pennsylvania School of Medicine in Philadelphia told Reuters Health. However, physicians and patients should remember “that you should use antibiotics because you need to, and only as long as you need to.”
The researchers studied 118,496 acne patients, 71.7 percent of whom had been prescribed topical or oral antibiotics, for one year. During that time, 15.4 percent had at least one upper respiratory tract infection.
However, patients taking antibiotics were 2.15 times more likely to develop an upper respiratory tract infection, Margolis and his colleagues report in the Archives of Dermatology.
The exact reason why antibiotic use might increase the risk of infectious disease remains unclear, Margolis noted. His team previously found that patients taking antibiotics were more likely to harbor Group A streptococcus bacteria in the pharynx. While antibiotics are only effective against bacteria, most upper respiratory tract infections are viral in origin. However, he suggests that “one microbe might help another to be invasive.”
Margolis and his colleagues are currently investigating whether acne patients who are taking antibiotics are more likely to test positive for other types of bacteria, and are about to begin a study of antibiotic use and bacterial and viral upper respiratory tract infections in acne patients.
In an editorial accompanying the study, Drs. An-Wen Chan and James C. Shaw of the University of Toronto suggest another possibility — that antibiotics might modify the immune system to somehow boost the risk of upper respiratory tract infection.
They agree that the findings “do not yet justify a change in current practice,” and that large, studies and additional research will be necessary both to confirm the link between antibiotic use and upper respiratory tract infections and identify the mechanism responsible.
SOURCE: Archive of Dermatology, September 2005
My comments: Antibiotic use kills the good gut bacteria in the colon, when that takes place, the immune system is naturally lowered. In Chinese medicine, the colon and lungs are partner organs (both ‘Metal’ element) when the colon is in trouble the lungs will respond and show signs of distress.
To give you another example of the colon-lung connection .. it is well known in naturopathic circles that many suffereing from asthma have wheat and dairy intolerance .. the colon becomes like glue .. and the lungs show as asthma.